Singulair – FDA Strengthens Warning of Serious Mood and Behavorial Side Effects, Including Suicidal Thoughts, Associated with Common Allergy Medications
After convening a panel of outside experts, the FDA determined that the asthma and allergy medication montelukast, available as brand-name Singulair or in generic form, should include a Boxed Warning to ensure that health care professionals and patients are aware of the potential for severe mood-related side effects, particularly in children. Here, the skilled pharmaceutical liability attorneys at Peter Angelos, P.C. provide updates on what this stronger warning placed means for patients and parents of patients who have taken montelukast to treat asthma and allergies.
Singulair, Along with Generic Versions of Montelukast, Helps Prevent Allergies and Asthma Attacks
These medications are approved for treatment of children as young as 1 who suffer from allergies and children as young as 6 who experience exercised-induced asthma, as well as adults.
While montelukast is known to cause several minor side effects such as headaches, coughing and a runny nose, its potential to cause serious adverse behavioral reactions warrants this FDA intervention. These severe symptoms include:
- Confusion and agitation
- Feelings of restlessness
- Suicidal thoughts or actions.
These side effects can be life-threatening and interfere with a child’s ability to live a normal, healthy life.
The FDA Requires Makers of Montelukast to Include Strengthened Boxed Warning
While manufacturers of montelukast previously included less conspicuous warnings in their prescribing information, the available evidence strongly indicated that most health care professionals and patients did not appreciate just how severe the side effects could be.
With the wide availability of other allergy medications without these risks, the FDA is advising physicians to discuss alternative treatments with patients, particularly those with pre-existing mental health concerns, and to monitor patients taking montelukast closely for any changes in mood or behavior.
If you or a loved one is are currently taking Singulair/Montelukast and have observed any mood or behavior changes, including suicidal thoughts or actions, the FDA advises that you stop taking the medication immediately and contact a health care professional.
Schedule a Consultation With the Team of Pharmaceutical Liability Attorneys at Peter Angelos P.C.
While the FDA has recently issued a new, stronger warning for Singulair, or montelukast, there is an unsettling number of individuals who have taken montelukast and experienced severe mental health effects, unaware that their allergy medication was to blame. If you or a loved one suffered serious mood or behavioral changes while taking Singulair or generic montelukast, do not hesitate to reach out to our Baltimore office today.